3 days popular7 days popular1 month popular3 months popular

Risk Of Fractures And Falls Increased By Epilepsy Drugs

The study led by the University of Melbourne and published in the prestigious Neurology journal, found that people taking antiepileptic drugs are up to four times more likely to suffer spine, collarbone and and are more likely to have been diagnosed with osteoporosis.

The study also revealed that these patients are more than four times as likely as non-users of antiepileptic drugs to have been diagnosed with osteoporosis.

In addition, treatment affected balance with results showing almost double the falls rate in female patients taking the medication compared with non-users.

Chief Investigator, from the University of Melbourne’s Department of Medicine at the said this research revealed new information critical to understanding the higher risk for and falls in patients taking antiepileptic medication.

“We believe patients need to be offered better information to help them to avoid these risks and prevent injury,” he said.

More than 70 percent of epilepsy patients who participated in the study were unaware of the increased risk of fractures, decreased and falls associated with taking antiepileptic medications.

“No published studies have explored epilepsy patients’ awareness of the effects of AEDs on bone health, fracture risk and falls. This study indicates that awareness of these issues is poor, despite our study population attending specialist epilepsy clinics at a centre with a major interest in this area,” said Prof Wark.

“Most patients indicated they would like to be better informed about these issues, suggesting that more effective education strategies are warranted and would be well-received.”

“Epilepsy patients should be assessed regularly for their history of falls and fractures for appropriate management strategies to be offered.”

The study compared 150 drug users with 506 non-users. All drug users were epilepsy outpatients at the Royal Melbourne Hospital, over 15 years old and had been taking AEDs for a minimum of three months.

In related research, participants are being sought for two new studies, one trialing new osteoporosis therapies for antiepileptic treatment-associated bone loss, and the other examining the effects of these treatments on young people’s bone health by studying five 18 year-old twins and siblings where one is receiving therapy. More information on these studies can be obtained from Alicia or Lauren at 03 8344 6882.

Source

Collaborators include La Trobe University, the National Ageing Research Institute, and the University of Malaya, Malaysia.
University of Melbourne